Several recent reports have suggested a possible association between mRNA COVID-19 vaccinations and the onset of certain autoimmune diseases, including antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV), according to findings from a case presentation published in Cureus.
The long-term side effects linked to COVID-19 vaccination remain unclear, with rare adverse events such as myocarditis and thrombosis having been reported. In addition, immune-mediated disorders, including Guillain-Barré syndrome and idiopathic thrombocytopenic purpura, are among the long-term adverse effects that have been observed.
The current case study describes a 56-year-old Japanese male who presented to the emergency department (ED). The patient complained of vomiting and abdominal pain for the last 10 hours. Six weeks prior to his ED presentation, he had received his second mRNA COVID-19 vaccination. He reports experiencing fever and malaise for 1 week following vaccination, along with numbness in his lower limbs and pain in the soles of his feet after 3 weeks. At ED presentation, he reported lower limb pain and difficulty walking.
The patient underwent computed tomography (CT) of this abdomen, which revealed localized arterial wall thickening of the abdominal aorta. Periaortic inflammation was suggested, and he was prescribed the oral nonsteroidal anti-inflammatory agent loxoprofen and instructed to return to the hospital in 3 days.
Read more about AAV
Upon returning to the hospital, he reported continued pain and numbness in his lower limbs and was unable to walk. He underwent fluorodeoxyglucose positron emission tomography, which showed wall thickening in the abdominal aorta. Fluorodeoxyglucose accumulation was detected, which was confined to the periaortic area. AAV was now suspected to be the cause of his acute aortitis. He was ultimately shown to have positive myeloperoxidase-ANCA titers of 1405.0 IU/mL.
According to this diagnosis, he was treated with steroid pulse therapy for 3 days, which was performed with intravenous (IV) administration of 1000 mg/day of methylprednisolone. Following this, he was treated with 70 mg/day of oral prednisolone.
After undergoing a renal biopsy for a possible histologic diagnosis of nephritis, he was diagnosed with ANCA-associated pauci-immune crescentic glomerulonephritis. The neurologic weakness in his lower limbs was diagnosed as peripheral neuropathy, which was considered to have been induced by AAV.
Read more about AAV treatment
He received treatment with 15 mg/kg of IV cyclophosphamide (ie, 1000 mg each time). The schedule was intermittent cyclophosphamide dosing every 2 weeks, with the dose reduced to 10 mg/kg (ie, 750 mg each time). Upon initiation of cyclophosphamide, the oral prednisolone dosage was reduced to 5 mg/kg (ie, 35 mg/day).The protocol was to reduce the oral prednisolone dose by 5 mg every week. Methotrexate was chosen as maintenance immunosuppressive therapy.
On his latest abdominal CT, which was performed 5 months following the initiation of treatment, the abdominal wall thickening had disappeared. No signs of recurrent AAV have been reported to date.
No clear evidence exists that AAV is “a side effect of COVID-19 vaccination,” the authors noted. “Knowledge of autoimmune diseases that develop after COVID-19 vaccination is still limited, so it is important to accumulate such case reports in the future,” they concluded.
Yoshino Y, Ishida T. Anti-neutrophil cytoplasmic antibody-associated vasculitis with periaortitis that developed after mRNA COVID-19 vaccination. Cureus. Published online April 12, 2023. doi:10.7759/cureus.37480